Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

My 27 year old daughter has been taking abilify for a year. Together with another antidepressant this drug has been very effective for depression, but she has gained about 40 pounds reaching a weight of 160 lbs at a height of 5'6".

A month-long course of metaformin was not effective. Stopping the drug has resulted in severe depression. The treating psychiatrist feels there is no way to "taper" off the drug but has been unsuccessful in finding a substitute. Any suggestions?

Answered by: Patrick McGrath

This is a very common and difficult problem, unfortunately. Alternative medications which might be as effective as Abilify but may cause less weight gain include Latuda and Invega. Treatment with amantidine is sometimes helpful. Some people have found that Geodon is less likely to cause weight gain and might even be effective added as as small dose to a lowered dose of Abilify.

Finally, if all else fails, and there is no contraindication, it would be reasonable to try the new weight loss pill Qsymia or even its components phentermine or topiramate to suppress appetite. Phentermine works over a few weeks to cause weight loss but is limited in duration of effect. Diet and activity level are important, of course, but Abilify can cause weight gain even in people who exercise and eat quite healthful diets.